Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 67, NWS Tampa Bay, FL

June 16, 2011Charlotte County, DeSoto County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 16, 2011, 7:49 PM EDT for Charlotte County, DeSoto County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 7:49 PM EDT (23:49 UTC)
Expired
Jun 16, 2011, 8:15 PM EDT
In force
26 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Charlotte County, FL, DeSoto County, FL

The radar

The Tampa radar (KTBW), 86 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1661 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WUUS52 KTBW 162349
SVRTBW
FLC015-027-170015-
/O.NEW.KTBW.SV.W.0067.110616T2349Z-110617T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
749 PM EDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DESOTO COUNTY IN FLORIDA.
  NORTHERN CHARLOTTE COUNTY IN FLORIDA.

* UNTIL 815 PM EDT

* AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FORT OGDEN...OR 9 MILES SOUTH OF ARCADIA. THIS STORM WAS MOVING    
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT OGDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2700 8202 2724 8197 2718 8168 2694 8181
TIME...MOT...LOC 2348Z 205DEG 1KT 2709 8186

$$
1 follow-up statement
922 
WWUS52 KTBW 170013
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
813 PM EDT THU JUN 16 2011

FLC015-027-170022-
/O.EXP.KTBW.SV.W.0067.000000T0000Z-110617T0015Z/
DESOTO FL-CHARLOTTE FL-
813 PM EDT THU JUN 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHARLOTTE AND
SOUTHERN DESOTO COUNTIES WILL EXPIRE AT 815 PM EDT...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE 
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL OVER 
WESTERN DESOTO COUNTY THROUGH 9 PM.

LAT...LON 2700 8202 2724 8197 2718 8168 2694 8181
TIME...MOT...LOC 0012Z 205DEG 1KT 2712 8188

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:35 PM EDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jun 16, 1:35 PM EDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
135 PM EDT THU JUN 16 2011

.SHORT TERM (TONIGHT-SATURDAY)...
WEAK HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA TONIGHT
WITH THE RIDGE AXIS IN PLACE ACROSS THE SOUTH-CENTRAL PENINSULA.
WINDS WILL BE LIGHT OVERNIGHT AND TEMPS WILL FALL INTO THE LOWER
TO MID 70S INLAND AND THE MID 70S TO NEAR 80 NEAR THE COAST. THE
HIGH PRESSURE RIDGE WILL BECOME ESTABLISHED ACROSS THE STATE FROM
THE ATLANTIC FOR FRIDAY THROUGH SATURDAY WITH THE RIDGE AXIS
SLOWLY LIFTING NORTH. A WEAK UPPER TROUGH WILL BE IN PLACE TO THE
WEST OF THE STATE THROUGH THE PERIOD. SEABREEZES WILL DEVELOP EACH
AFTERNOON AND ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
ALONG THE BOUNDARY EACH AFTERNOON AND EVENING. TEMPERATURES WILL
BE IN THE UPPER 80S TO LOWER 90S COASTAL AND MID 90S INLAND EACH
AFTERNOON. LOWS WILL FALL INTO THE LOWER TO MID 70S INLAND TO THE
MID 70S TO NEAR 80 COASTAL.

.LONG TERM (SATURDAY NIGHT-WEDNESDAY)...
THE EXTENDED PERIOD REMAINS WITH A 500 MB RIDGE OVER THE GULF AND
ACROSS THE PENINSULA. THE GFS CONTINUES TO ATTEMPT TO DEVELOP A
TROUGH AT 500 MB SOMEWHERE OVER THE WESTERN ATLANTIC BY EARLY THIS
COMING WEEK. HOWEVER THE DETAILS REMAIN UNSETTLED FROM RUN TO RUN.
WITH POOR CONSISTENCY CONTINUING...WILL STAY CLOSE TO THE PREVIOUS
FORECAST. DEPENDING ON WHERE THE TROUGH AXIS DOES SET UP WILL MAKE
A DIFFERENCE IN THE FINAL FORECAST. CURRENTLY THE GFS HAS SETTLED
TOWARDS A DRIER SOLUTION AS THE AREA IS IN A NORTHERLY FLOW BEHIND
THE 500 MB TROUGH. AT ANY RATE...THE 850 MB TEMPS STILL LOOKING
AROUND +18 TO +20C WHICH WILL MEAN WELL INTO THE 90S INLAND. A
WEAK SURFACE GRADIENT WILL ALSO CONTINUE TO ALLOW FOR A DAILY
SEABREEZE AND THUS COOLER ON THE COAST.

&&

.AVIATION...
STARTING OFF THE TAF PERIOD PRETTY QUIET WITH NOT EVEN A LOT OF
CLOUDS OUT THERE. EXPECT CUMULUS TO DEVELOP QUICKLY THIS AFTERNOON
BUT REMAIN VFR. HAVE INCLUDED SOME VCTS AT TPA...FMY AND RSW
THAT HAVE BETTER CHANCES OF SEEING SOME AFTERNOON/EVENING
ACTIVITY. VFR/LIGHT WINDS OVERNIGHT.

&&

.MARINE...
WEAK HIGH PRESSURE WILL CONTINUE TO BUILD ACROSS THE WATERS FROM
THE ATLANTIC TONIGHT AND THEN ESTABLISH BY FRIDAY THROUGH
TUESDAY. FLOW WILL BE S/SE WITH AN AFTERNOON SEABREEZE EACH DAY
AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  77  92 /  20  30  20  30
FMY  75  94  75  93 /  20  30  20  30
GIF  75  96  75  96 /  20  40  20  40
SRQ  75  91  75  90 /  20  20  20  20
BKV  70  95  69  94 /  20  30  20  30
SPG  80  91  79  91 /  20  20  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM...JOHNSON
AVIATION...23/MCNATT
Hazardous weather outlook, Jun 16, 5:42 AM EDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
542 AM EDT THU JUN 16 2011

FLZ039-042-043-048>052-055>057-060>062-065-162100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
542 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE WEST COAST SEA
BREEZE THIS AFTERNOON AND MOVE QUICKLY INLAND. THE STRONGEST
STORMS MAY CONTAIN DAMAGING WIND GUSTS AND QUARTER SIZED HAIL. ALL
THUNDERSTORMS CONTAIN DEADLY LIGHTNING...ONE OF THE LEADING CAUSES
OF WEATHER RELATED DEATHS IN FLORIDA.

...EXCESSIVE HEAT IMPACT...
IT WILL BE HOT TODAY...WITH TEMPERATURES REACHING 90 TO 95 ALONG
THE COAST AND 94 TO 99 INLAND. THE HEAT INDEX WILL CLIMB TO NEAR
105 DEGREES...RESULTING IN AN INCREASED RISK OF HEAT STROKE TO
THOSE WHO WORK OUTDOORS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL OCCUR ALONG SEA
BREEZE BOUNDARIES EACH DAY. NO ORGANIZED SEVERE WEATHER THREAT IS
EXPECTED...BUT THE STRONGEST STORMS WILL CONTAIN GUSTY WINDS AND
POSSIBLY SOME HAIL.

...EXCESSIVE HEAT IMPACT...
AFTERNOON HIGH TEMPERATURES WILL CONTINUE TO RUN ABOVE NORMAL
THROUGH AT LEAST SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JILLSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:03 PM EDTSevere Thunderstorm WarningTBWSumter27 min
Jun 15, 8:16 PM EDTSpecial Weather StatementTBWPolk59 min
Jun 15, 9:02 PM EDTSpecial Weather StatementTBWPolk, Sumter58 min
Jun 15, 10:03 PM EDTSpecial Weather StatementTBWHillsborough57 min
Jun 15, 10:28 PM EDTSpecial Marine WarningTBW62 min
Jun 15, 10:29 PM EDTSpecial Weather StatementTBWHillsborough31 min
Jun 15, 10:50 PM EDTSpecial Weather StatementTBWCitrus55 min
Jun 15, 11:07 PM EDTSpecial Weather StatementTBWPinellas53 min
Jun 15, 11:09 PM EDTSpecial Marine WarningTBW66 min
Jun 15, 11:25 PM EDTSpecial Marine WarningTBW65 min
Jun 15, 11:56 PM EDTSpecial Marine WarningTBW64 min
Jun 16, 7:38 AM EDTSpecial Weather StatementTBWCitrus67 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.